Rational approximation to real points on conics
Annales de l'Institut Fourier, Volume 63 (2013) no. 6, pp. 2331-2348.

A point (ξ 1 ,ξ 2 ) with coordinates in a subfield of of transcendence degree one over , with 1,ξ 1 ,ξ 2 linearly independent over , may have a uniform exponent of approximation by elements of 2 that is strictly larger than the lower bound 1/2 given by Dirichlet’s box principle. This appeared as a surprise, in connection to work of Davenport and Schmidt, for points of the parabola {(ξ,ξ 2 );ξ}. The goal of this paper is to show that this phenomenon extends to all real conics defined over , and that the largest exponent of approximation achieved by points of these curves satisfying the above condition of linear independence is always the same, independently of the curve, namely 1/γ0.618 where γ denotes the golden ratio.

Un point (ξ 1 ,ξ 2 ) à coordonnées dans un sous-corps de de degré de transcendance un sur , avec 1,ξ 1 ,ξ 2 linéairement indépendants sur , peut admettre un exposant d’approximation uniforme par les éléments de 2 qui soit strictement plus grand que la borne inférieure 1/2 que garantit le principe des tiroirs de Dirichlet. Ce fait inattendu est apparu, en lien avec des travaux de Davenport et Schmidt, pour les points de la parabole {(ξ,ξ 2 );ξ}. Le but de cet article est de montrer que ce phénomène s’étend à toutes les coniques réelles définies sur et que le plus grand exposant d’approximation atteint par les points de ces courbes, sujets à la condition d’indépendance linéaire mentionnée plus tôt, est toujours le même, indépendamment de la courbe, à savoir 1/γ0.618γ désigne le nombre d’or.

DOI: 10.5802/aif.2832
Classification: 11J13,  14H50
Keywords: algebraic curves, conics, real points, approximation by rational points, exponent of approximation, simultaneous approximation
Roy, Damien 1

1 Université d’Ottawa Département de Mathématiques 585 King Edward Ottawa, Ontario K1N 6N5 (Canada)
@article{AIF_2013__63_6_2331_0,
     author = {Roy, Damien},
     title = {Rational approximation  to real points on conics},
     journal = {Annales de l'Institut Fourier},
     pages = {2331--2348},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {63},
     number = {6},
     year = {2013},
     doi = {10.5802/aif.2832},
     mrnumber = {3237450},
     zbl = {06325436},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/aif.2832/}
}
TY  - JOUR
AU  - Roy, Damien
TI  - Rational approximation  to real points on conics
JO  - Annales de l'Institut Fourier
PY  - 2013
DA  - 2013///
SP  - 2331
EP  - 2348
VL  - 63
IS  - 6
PB  - Association des Annales de l’institut Fourier
UR  - http://www.numdam.org/articles/10.5802/aif.2832/
UR  - https://www.ams.org/mathscinet-getitem?mr=3237450
UR  - https://zbmath.org/?q=an%3A06325436
UR  - https://doi.org/10.5802/aif.2832
DO  - 10.5802/aif.2832
LA  - en
ID  - AIF_2013__63_6_2331_0
ER  - 
%0 Journal Article
%A Roy, Damien
%T Rational approximation  to real points on conics
%J Annales de l'Institut Fourier
%D 2013
%P 2331-2348
%V 63
%N 6
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.2832
%R 10.5802/aif.2832
%G en
%F AIF_2013__63_6_2331_0
Roy, Damien. Rational approximation  to real points on conics. Annales de l'Institut Fourier, Volume 63 (2013) no. 6, pp. 2331-2348. doi : 10.5802/aif.2832. http://www.numdam.org/articles/10.5802/aif.2832/

[1] Bel, P. Approximation simultanée d’un nombre v-adique et de son carré par des nombres algébriques, J. Number Theory (to appear)

[2] Bugeaud, Yann; Laurent, Michel Exponents of Diophantine approximation and Sturmian continued fractions, Ann. Inst. Fourier (Grenoble), Volume 55 (2005) no. 3, pp. 773-804 | DOI | Numdam | MR | Zbl

[3] Davenport, H.; Schmidt, Wolfgang M. Approximation to real numbers by algebraic integers, Acta Arith., Volume 15 (1968/1969), pp. 393-416 | MR | Zbl

[4] Kleinbock, D. Extremal subspaces and their submanifolds, Geom. Funct. Anal., Volume 13 (2003) no. 2, pp. 437-466 | DOI | MR | Zbl

[5] Laurent, Michel Simultaneous rational approximation to the successive powers of a real number, Indag. Math. (N.S.), Volume 14 (2003) no. 1, pp. 45-53 | DOI | MR | Zbl

[6] Lozier, S.; Roy, D. Simultaneous approximation to a real number and to its cube, Acta Arith. (to appear)

[7] Roy, Damien Approximation simultanée d’un nombre et de son carré, C. R. Math. Acad. Sci. Paris, Volume 336 (2003) no. 1, pp. 1-6 | DOI | MR | Zbl

[8] Roy, Damien Approximation to real numbers by cubic algebraic integers. II, Ann. of Math. (2), Volume 158 (2003) no. 3, pp. 1081-1087 | DOI | MR | Zbl

[9] Roy, Damien Approximation to real numbers by cubic algebraic integers. I, Proc. London Math. Soc. (3), Volume 88 (2004) no. 1, pp. 42-62 | DOI | MR | Zbl

[10] Roy, Damien On two exponents of approximation related to a real number and its square, Canad. J. Math., Volume 59 (2007) no. 1, pp. 211-224 | DOI | MR | Zbl

[11] Roy, Damien On simultaneous rational approximations to a real number, its square, and its cube, Acta Arith., Volume 133 (2008) no. 2, pp. 185-197 | DOI | MR | Zbl

[12] Schmidt, Wolfgang M. Diophantine approximation, Lecture Notes in Mathematics, 785, Springer, Berlin, 1980, pp. x+299 | MR | Zbl

[13] Zelo, Dmitrij Simultaneous approximation to real and p-adic numbers, ProQuest LLC, Ann Arbor, MI, 2009, pp. 147 Thesis (Ph.D.)–University of Ottawa (Canada) | MR

Cited by Sources: